Day 25: Failing at Copaxone

I used to have a $100 a day drug habit and I wasn’t a drug addict. The first disease modifying drug I was prescribed after my MS diagnosis was Copaxone, which was wonderful for the first three years I was on it. Although it seemed to have magical powers, sadly, it stopped working just as mysteriously.

My first MRI revealed 12 brain lesions that after a year of daily Copaxone use, decreased to nine which meant that 3 lesions were actually inflammatory spots that the drug repaired before an actual lesion could form.

At that time all was well. I had insurance so instead of paying $100/day I only paid $25/month. Teva, the pharmaceutical company, sent a nurse to my home who showed me how to take the shots and answered all of my questions.

The National Multiple Sclerosis Society explains that Copaxone (otherwise known as, Glatiramer acetate) is “a synthetic protein that simulates myelin basic protein, a component of the myelin that insulates nerve fibers in the brain and spinal cord. This drug seems to block myelin-damaging T-cells through a mechanism that is not completely understood” (emphasis mine).

Like I said, it must have magical powers because no one really understands for sure how it works (see above in red). This is one of my big beefs with the pharmaceutical industry and medicine in general. Companies spend millions researching in the hopes of making billions just as long as there’s some data that shows some sort of disease modification without any side effects (well at least not horrific ones). So the good news is that taking Copaxone didn’t cause me to grow a third arm or allow blood to squirt from my eyes.  The bad news is that not even my fancy Georgetown University doctors knew why it worked or why it stopped working.

So did I fail Copaxone or did Copaxone fail me?  Hmm?

PS: If you’ve stumbled onto this blog because your doctor has recommended Glatiramer Acetate, I suggest that unless you hate needles, try it. It’s a really easy drug to take.

As for side effects? My injection sites itched slightly for about 6 months and I only had that crazy, post injection, chest tightness/difficulty breathing issue once in 3 years. Specifically that felt like a huge, muscle man was giving me a bear hug and although I could breath, it was hard to take a deep breath. When it happened I simply sat down, did some calm, yoga breathing and relaxed until it passed (after about 10-15 minutes).  And lastly, if you’re avoiding Copaxone due to your fear or needles, consider getting over your fear of needles because other MS drugs have way worse side effects.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s